New York, 2008

High Wind in New York, December 28, 2008

December 28, 2008 · NWS BTV · 7 events in 7 counties and zones

A very potent upper atmospheric and surface storm moved across the Great Lakes and into Ontario and Quebec on December 28th. A very strong wind field of 65 to 80 miles per hour, located several thousand feet above the surface, accompanied this storm.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A very potent upper atmospheric and surface storm moved across the Great Lakes and into Ontario and Quebec on December 28th. A very strong wind field of 65 to 80 miles per hour, located several thousand feet above the surface, accompanied this storm. A cold front associated with this potent storm, moved across northern New York during the early afternoon and helped transfer some of these strong winds down to the surface.

Strong and damaging wind gusts in excess of 60 mph moved across western and northern New York, including portions of St. Lawrence, Franklin, Essex and Clinton counties. Numerous tree limbs and trees were downed onto roads, power lines and other structures. Several roofs were damaged as well as a few tractor trailers were blown off the road and a small plane was tossed at Potsdam Municipal airport. More than 10,000 residents were without power at the height of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 28, 12:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 28, 12:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1234 PM EST SUN DEC 28 2008

.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM ACROSS THE GREAT LAKES WILL
MOVE NORTHEAST ACROSS SOUTHEAST CANADA TODAY AND TONIGHT. AN
ASSOCIATED STRONG COLD FRONT WILL MOVE ACROSS THE NORTH COUNTRY
THIS AFTERNOON. AHEAD OF THIS COLD FRONT...NEAR RECORD WARMTH IN
SOME LOCALES...WHILE IMMEDIATELY BEHIND THIS COLD FRONT VERY
STRONG SOUTHWEST TO WEST WINDS AND COOLER TEMPERATURES. WEAK HIGH
PRESSURE MOVES INTO THE AREA MONDAY FOLLOWED BY A WEAK DISTURBANCE
AND POSSIBLE SNOW SHOWERS ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1108 AM EST SUNDAY...A STRONG COLD FRONT IS MOVING THROUGH
WESTERN NEW YORK STATE AT THIS TIME. SOME BREAKS IN THE OVERCAST
HAVE BEEN NOTED ACROSS NORTHERN NEW YORK AND VERMONT AT THIS
TIME...BUT EXPECTING SKIES TO BECOME MOSTLY CLOUDY THIS AFTERNOON
AS THE COLD FRONT APPROACHES FROM THE WEST. WILL UPDATE THE ZONE
FORECASTS TO REMOVE REFERENCES TO THIS MORNING. TEMPERATURES STILL
HOLDING IN THE 30S IN WINDSOR COUNTY IN SOUTHEAST VERMONT. WILL
MAKE ADJUSTMENTS AND LOWER MAX TEMPERATURES THERE FOR TODAY.
TEMPERATURES ALREADY IN THE LOWER 60S ACROSS PORTIONS OF THE SAINT
LAWRENCE VALLEY AT THIS TIME. WILL KEEP HIGH WIND WARNING IN PLACE
ACROSS THE ADIRONDACKS AND SAINT LAWRENCE VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 254 AM EST SUNDAY...STG SFC CD FNT E OF FA BY 00Z MON WITH MID
LVL S/W MVG THRU FA AND WELL E BY 06Z WITH A LEFTOVER TROF IN ITS
WAKE. BASICALLY...CHC MTN -SHSN DIMINISHING WITH TIME AS DOES THE
WINDS...BRISK/WINDY ERLY BUT DIMINISHING.

MON...WEAK SFC RDG FROM SW POKING INTO FA BUT FA IN THE HEART OF
FAST FLOW JET THAT WL BE DRIVING FACTOR FOR REST OF THIS WEEK INTO
NXT WEEKEND.

ANTHR UPSTREAM DISTURBANCE...CLIPPER...WL RACE ACRS GRT LAKES AND
THRU FA MON NGT-ERLY TUE. BACKING FLOW AHD WL BRING CLDS ON THE
RETURN MON AFTN WITH -SN MON NGT-TUE MRNG FOLLOWED BY AN EVEN
SMALLER RIDGE AHD OF THE NXT DISTURBANCE WITH PTNLLY MORE POP FOR
TUE NGT/WED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 254 AM EST SUNDAY...ENSEMBLE AND OPERATIONAL DATA NOW ALL COMING
IN LINE WITH RESPECT TO A SHORTWAVE TROUGH MOVING THROUGH THE
WEST TO NORTHWEST FLOW ALOFT AND IMPACTING THE REGION LATE TUESDAY
NIGHT AND WEDNESDAY. NOT MUCH IN THE WAY OF MOISTURE GIVEN ITS
ORIGINS FROM SOUTH CENTRAL CANADA...BUT DYNAMIC SUPPORT APPEARS
SUFFICIENT FOR WIDESPREAD LIGHT SNOWS. SYSTEM MOVES EAST OF THE
REGION LATE WEDNESDAY NIGHT AND NORTHWEST FLOW ALOFT SHOULD BRING
DRIER AIR TO THE NORTH COUNTRY ON THURSDAY AND THURSDAY NIGHT. THE
FLOW ALOFT QUICKLY BACKS TO THE SOUTHWEST ON FRIDAY AS CENTRAL
UNITED STATES TROUGH GETS CARVED OUT. FOR THE PAST THREE NIGHTS
ALL DATA HAS POINTED TO THE AREA BEING IMPACTED BY THIS TROUGH
FRIDAY NIGHT INTO SATURDAY. THUS CONFIDENCE IS HIGH REGARDING THE
IDEA THAT A SYSTEM WILL BE IMPACTING THE REGION. THERE STILL IS AN
ISSUE WITH TRACK AND DEVELOPMENT OF A SECONDARY LOW ALONG THE
COAST. OPERATIONAL RUN OF THE GFS HAS A MUCH MORE AGGRESSIVE
SYSTEM THAN THE GFS ENSEMBLE MEAN OR THE ECMWF...BUT AGAIN THE
FACT DOES REMAIN THAT A SYSTEM WILL IMPACT THE REGION FRIDAY NIGHT
AND SATURDAY. GOING FORECAST ALREADY HAS A CHANCE OF SNOW FOR THIS
TIME FRAME AND WILL CONTINUE WITH THAT IDEA.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...FRNTL BOUNDAY WILL PASS THRU THE REGION THRU 20Z
THIS AFTNOON. MVFR COND W/ LGT RW EXPECTED. VSBY DOWN TO 4-6SM AT
TIMES. CEILINGS DOWN TO BKN020-030 AT TIMES. AFT 20Z-21Z...VFR
COND W/ OCNL MVFR CEILINGS THRU 00Z MON. SKIES WILL BEGIN TO SCT
OUT AS SFC RIDGE BUILDS OVER THE AREA. WINDS MAIN ISSUE THRU 06Z
MON. EXPECTING STRONG GUSTS 40-50KTS PRE/POST FRNTL. SUSTAINED
20-30KTS DURING THIS TIME. DIRECTION SSW BECM MORE WNW. HAVE PUT
IN MENTION OF WIND SHEAR(DIRECTIONAL AND SPEED) FOR
BTV/PBG/MPV/RUT AS FRNT PASSES THRU THE AREA UP TO 20Z. AFT 06Z
MON...WINDS MAINLY 10-15KTS.

18Z MONDAY THROUGH WEDNESDAY...VFR CONDITIONS ARE EXPECTED FOR THE
FIRST PART OF MONDAY WITH A TREND TOWARD MVFR AS TWO WEATHER
SYSTEM WILL BRING SNOW TO THE AREA LATE MONDAY NIGHT THROUGH EARLY
TUESDAY AND AGAIN ON WEDNESDAY.

&&

.HYDROLOGY...
AS OF 300 AM EST...RAPID SNOW MELT OCCURRING ACRS HIGHER
ELEVATIONS WITH STL SOME PROTECTED VLYS IN CENTRAL/ERN VT ABV
FREEZING BUT NOT MELTING AS MUCH...YET.

ALL RIVERS APPEAR TO BE BEHAVING AS EXPECTED. SOME OF THE MORE
SMALLER RIVERS/MOUNTAIN STREAMS WILL BE RUNNING FAST/HIGH THIS
AFTERNOON AND EVENING DUE TO SNOW MELT. IF YOU LIVE NEAR A
MOUNTAIN STREAM PRONE TO HIGH WATER LEVELS DURING RAPID SNOW
MELT...BE ALERT.

OTHERWISE...THE MAIN HYDROLOGY CONCERN REMAINS BREAK-UP ICE
JAMS...ESPECIALLY ALONG NORTHERN RIVERS. THAT BEING SAID...NOT
THAT CONFIDENT THAT ICE IS STRONG ENOUGH GIVEN LACK OF PROLONGED
COLD STRETCHES AND RECENT OSCILLATING TEMPERATURES. NONETHELESS...
IF PRONE TO ICE JAMS AND POTENTIAL FLOODING...STAY ALERT.

IF BREAK-UP JAMS DO OCCUR...IT COULD BE WITH LITTLE OR NO
WARNING. PERSONS WITH INTERESTS ALONG THESE RIVERS ARE URGED TO
CLOSELY MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS THROUGH
SUNDAY.

&&

.CLIMATE...
12/28 RECORD MAXES
BTV 57 SET IN 1982
MPV 63 SET IN 1982
1V4 52 SET IN 1949
MSS 62 SET IN 1982
MMN 45 SET IN 1982

12/28 RECORD HIGH MINS
BTV 36 SET IN 1982
MPV 35 SET IN 1973
1V4 37 SET IN 1907
MSS 32 SET IN 1982
MMN 30 SET IN 1982

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR NYZ026-027-
     029>031-034-087.

&&

SYNOPSIS...SLW
NEAR TERM...WGH
SHORT TERM...SLW
LONG TERM...EVENSON
AVIATION...EVENSON/JN
HYDROLOGY...BTV
CLIMATE...BTV
Hazardous weather outlook, Dec 28, 3:13 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
313 AM EST SUN DEC 28 2008

NYZ026-027-029>031-034-087-290815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
313 AM EST SUN DEC 28 2008

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS NORTHERN NEW
YORK LATE MONDAY NIGHT INTO TUESDAY AND AGAIN ON WEDNESDAY. THESE
FEATURES WILL BRING LIGHT SNOW TO THE AREA WITH SOME LIGHT
ACCUMULATIONS EXPECTED. A STRONGER UPPER LEVEL TROUGH OF LOW
PRESSURE WILL IMPACT THE REGION LATE FRIDAY NIGHT AND SATURDAY...
BRINGING WITH IT ANOTHER CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NYZ028-035-VTZ001>012-016>019-290815-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
313 AM EST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SOUTHWEST WINDS WILL DEVELOP AS A COLD FRONT MOVES ACROSS
THE AREA THIS AFTERNOON. EXPECT A PERIOD OF RAIN SHOWERS RIGHT
WITH THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA LATE
MONDAY NIGHT INTO TUESDAY AND AGAIN ON WEDNESDAY. THESE FEATURES WILL
BRING LIGHT SNOW TO THE AREA WITH SOME LIGHT ACCUMULATIONS EXPECTED.
A STRONGER UPPER LEVEL TROUGH OF LOW PRESSURE WILL IMPACT THE REGION
LATE FRIDAY NIGHT AND SATURDAY... BRINGING WITH IT ANOTHER CHANCE OF
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Northern St. Lawrence

When
December 28, 2:00 PM EST to 5:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Massena ASOS recorded 58 knot wind gust at 201 pm EST. Numerous reports of trees down, power lines down and structural damage.

High Wind, Southeastern St. Lawrence

When
December 28, 2:00 PM EST to 5:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

High Wind, Southwestern St. Lawrence

When
December 28, 2:00 PM EST to 5:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

High Wind, Northern Franklin

When
December 28, 3:00 PM EST to 6:00 PM EST
Where
Northern Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

High Wind, Southern Franklin

When
December 28, 3:00 PM EST to 6:00 PM EST
Where
Southern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
ASOS
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

High Wind, Western Clinton

When
December 28, 4:00 PM EST to 7:00 PM EST
Where
Western Clinton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

High Wind, Western Essex

When
December 28, 4:00 PM EST to 7:00 PM EST
Where
Western Essex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142697, 142698, 142700, 142696, 142699, 142701, 142702.